Alert archive / North Dakota / River Flood Warnings in 2011

River Flood Warning 6, NWS Bismarck, ND

March 21, 2011Billings County, Golden Valley County, North Dakota

NWS Bismarck, ND issued this river flood warning at Mar 21, 2011, 12:02 PM MDT for Billings County, Golden Valley County, North Dakota. It took effect at Mar 21, 2011, 6:00 PM MDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2011, 12:02 PM MDT (18:02 UTC)
In effect from
Mar 21, 2011, 6:00 PM MDT
Expired
Mar 22, 2011, 11:07 AM MDT
In force
17 hr
Issued by
NWS Bismarck, ND
Flood severity
Minor

Counties Billings County, ND, Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 218 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Missouri River at Medora (MDAN8). The gauge peaked at 15.05 ft at Mar 22, 2011, 4:00 AM MDT.

actionminormoderate1214161803/2103/2203/23
Action stage
13 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06336000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WGUS43 KBIS 211802
FLWBIS
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
102 PM CDT MON MAR 21 2011

...THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN NORTH DAKOTA... 

  LITTLE MISSOURI RIVER AT MEDORA AFFECTING BILLINGS AND GOLDEN 
  VALLEY COUNTIES FOR THE LITTLE MISSOURI RIVER BASIN INCLUDING 
  MEDORA...MINOR FLOODING IS FORECAST.

.MINOR FLOODING IS FORECAST TO OCCUR MONDAY EVENING FOR THE LITTLE 
MISSOURI RIVER AT MEDORA. FLOOD STAGE IS 15 FEET. THE RIVER LEVEL IS 
EXPECTED TO RISE ABOVE FLOOD STAGE MONDAY EVENING AND REMAIN IN MINOR 
FLOOD STAGE THROUGH THURSDAY MORNING...CRESTING AROUND 15.7 FEET 
WEDNESDAY MORNING. 

NDC007-033-221802-
/O.NEW.KBIS.FL.W.0006.110322T0000Z-110324T2200Z/
/MDAN8.1.ER.110322T0000Z.110323T1200Z.110324T1000Z.NO/
102 PM CDT MON MAR 21 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A 

* FLOOD WARNING FOR 
  THE LITTLE MISSOURI RIVER AT MEDORA
* FROM THIS EVENING UNTIL THURSDAY MORNING
* AT 12PM MONDAY THE STAGE WAS...14.6 FEET 
* MINOR FLOODING IS FORECAST 
* FLOOD STAGE IS 15.0 FEET 
* FORECAST TO RISE ABOVE FLOOD STAGE BY THIS EVENING AND CONTINUE TO 
  RISE TO NEAR 15.7 FEET BY WEDNESDAY MORNING. THE RIVER WILL FALL 
  BELOW FLOOD STAGE BY THURSDAY MORNING.
* IMPACT...AT 15.0 FEET...RIGHT BANK OVERFLOWS AND DAMAGES CAMPING 
  AREA ON THE WEST SIDE OF MEDORA.

&&


             FLD  OBSERVED       FORECASTS (7AM)
LOCATION     STG  STG DAY/TIME   TUE    WED    THU    FRI    SAT

LITTLE MISSOURI RIVER BASIN
 MEDORA       15 14.6 MON 1 PM   15.4   15.7   14.9   13.5   11.4

$$
3 follow-up statements
389 
WGUS83 KBIS 220138
FLSBIS
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT MON MAR 21 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN NORTH 
DAKOTA...
  LITTLE MISSOURI RIVER AT MEDORA AFFECTING BILLINGS AND GOLDEN VALLEY
  COUNTIES 
  CANNONBALL RIVER AT BREIEN AFFECTING MORTON AND SIOUX COUNTIES 

FOR THE LITTLE MISSOURI RIVER BASIN INCLUDING MEDORA...MINOR FLOODING
IS FORECAST. FOR THE CANNONBALL RIVER BASIN INCLUDING BREIEN...MINOR 
FLOODING IS OCCURRING AND IS EXPECTED TO CONTINUE.

.THE LITTLE MISSOURI RIVER AT MEDORA IS EXPECTED TO SLOWLY RISE TO
AROUND 16 FEET WEDNESDAY MORNING. THE CANNONBALL RIVER AT BREIEN IS 
EXPECTED TO SLOWLY RISE TO AROUND 14 FEET WEDNESDAY AFTERNOON. 
SIGNIFICANT ICE JAMS ARE NOT EXPECTED...BUT ICE AFFECTED FLOW MAY 
IMPACT STAGES TEMPORARILY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO AREAS WHERE WATER TOPS THE 
ROADWAY. TURN AROUND...DON'T DROWN. AVOID DRIVING ON FLOODED ROADS. 

A FOLLOW-UP PRODUCT WILL BE ISSUED.

&&

NDC007-033-230138-
/O.EXT.KBIS.FL.W.0006.000000T0000Z-110324T2000Z/
/MDAN8.1.ER.110322T0418Z.110323T1200Z.110324T0800Z.NO/
838 PM CDT MON MAR 21 2011

THE FLOOD WARNING CONTINUES FOR
  THE LITTLE MISSOURI RIVER AT MEDORA.
* AT 8:15 PM MONDAY THE STAGE WAS 14.8 FEET. 
* FLOOD STAGE IS 15.0 FEET. 
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER IS EXPECTED TO RISE ABOVE FLOOD STAGE 
  TONIGHT AND CONTINUE TO RISE TO AROUND 16 FEET WEDNESDAY MORNING.
* IMPACT...AT 15.0 FEET...RIGHT BANK OVERFLOWS AND DAMAGES CAMPING 
  AREA ON THE WEST SIDE OF MEDORA.

&&

             FLD  OBSERVED       FORECASTS (7PM)
LOCATION     STG  STG DAY/TIME   TUE    WED    THU    FRI    SAT

LITTLE MISSOURI RIVER BASIN
 MEDORA       15 14.8 MON 8 PM   15.5   15.4   14.2   12.9   10.6

$$

NDC059-085-230138-
/O.CON.KBIS.FL.W.0005.000000T0000Z-000000T0000Z/
/BREN8.1.SM.110318T0850Z.110318T1900Z.000000T0000Z.NO/
838 PM CDT MON MAR 21 2011

THE FLOOD WARNING CONTINUES FOR
  THE CANNONBALL RIVER AT BREIEN.
* AT 8:15 PM MONDAY THE STAGE WAS 12.1 FEET. 
* FLOOD STAGE IS 10.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 14 FEET BY 
  WEDNESDAY AFTERNOON.
* IMPACT...AT 13.0 FEET...SOUTHEAST PART OF BREIEN SUBJECT TO 
  FLOODING.

&&


             FLD  OBSERVED       FORECASTS (7PM)
LOCATION     STG  STG DAY/TIME   TUE    WED    THU    FRI    SAT

CANNONBALL RIVER BASIN
 BREIEN       10 12.1 MON 8 PM   13.0   14.1   14.3   14.2   13.1
479 
WGUS83 KBIS 220147
FLSBIS
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT MON MAR 21 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN NORTH 
DAKOTA...
  LITTLE MISSOURI RIVER AT MEDORA AFFECTING BILLINGS AND GOLDEN 
  VALLEY COUNTIES 

FOR THE LITTLE MISSOURI RIVER BASIN INCLUDING MEDORA...MINOR FLOODING
IS FORECAST.

.THE LITTLE MISSOURI RIVER AT MEDORA IS EXPECTED TO SLOWLY RISE TO
AROUND 16 FEET WEDNESDAY MORNING. SIGNIFICANT ICE JAMS ARE NOT 
EXPECTED...BUT ICE AFFECTED FLOW MAY IMPACT STAGES TEMPORARILY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO AREAS WHERE WATER TOPS THE 
ROADWAY. TURN AROUND...DON'T DROWN. AVOID DRIVING ON FLOODED ROADS.

A FOLLOW-UP PRODUCT WILL BE ISSUED.

&&

NDC007-033-230147-
/O.CON.KBIS.FL.W.0006.000000T0000Z-110324T2000Z/
/MDAN8.1.SM.110322T0433Z.110323T1200Z.110324T0800Z.NO/
847 PM CDT MON MAR 21 2011

THE FLOOD WARNING CONTINUES FOR
  THE LITTLE MISSOURI RIVER AT MEDORA.
* AT 8:31 PM MONDAY THE STAGE WAS 14.8 FEET. 
* FLOOD STAGE IS 15.0 FEET. 
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER IS EXPECTED TO RISE ABOVE FLOOD STAGE 
  TONIGHT AND CONTINUE TO RISE TO AROUND 16 FEET WEDNESDAY MORNING.
* IMPACT...AT 15.0 FEET...RIGHT BANK OVERFLOWS AND DAMAGES CAMPING 
  AREA ON THE WEST SIDE OF MEDORA.

&&


             FLD  OBSERVED       FORECASTS (7PM)
LOCATION     STG  STG DAY/TIME   TUE    WED    THU    FRI    SAT

LITTLE MISSOURI RIVER BASIN
 MEDORA       15 14.8 MON 9 PM   15.5   15.4   14.2   12.9   10.6

$$
958 
WGUS83 KBIS 221707
FLSBIS
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1207 PM CDT TUE MAR 22 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN NORTH 
DAKOTA...
 
  LITTLE MISSOURI RIVER AT MEDORA AFFECTING BILLINGS AND GOLDEN 
  VALLEY COUNTIES
FOR THE LITTLE MISSOURI RIVER BASIN INCLUDING MEDORA NO FLOODING IS 
OBSERVED OR FORECAST.

.THE LITTLE MISSOURI RIVER AT MEDORA IS FORECAST TO REMAIN NEAR 
14.9 FEET INTO TOMORROW...AND THEN BEGIN TO FALL. FLOOD STAGE AT 
MEDORA IS 15.0 FEET. AS A RESULT...THE FLOOD WARNING WILL BE CANCELLED 
FOR THE LITTLE MISSOURI RIVER AT MEDORA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...


SAFETY MESSAGE...DO NOT DRIVE INTO AREAS WHERE WATER TOPS THE 
ROADWAY. TURN AROUND...DON'T DROWN. AVOID DRIVING ON FLOODED ROADS. 


A FOLLOW-UP PRODUCT WILL BE ISSUED.

&&

NDC007-033-221737-
/O.CAN.KBIS.FL.W.0006.000000T0000Z-110324T2000Z/
/MDAN8.N.SM.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1207 PM CDT TUE MAR 22 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE LITTLE MISSOURI RIVER AT MEDORA.
* AT 11:15 AM TUESDAY THE STAGE WAS 14.9 FEET. 
* FLOOD STAGE IS 15.0 FEET. 
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE. THE 
  RIVER WILL REMAIN NEAR 14.9 FEET INTO TOMORROW...AND THEN 
  BEGIN TO FALL.
* IMPACT...AT 15.0 FEET...RIGHT BANK OVERFLOWS AND DAMAGES CAMPING 
  AREA ON THE WEST SIDE OF MEDORA.

&&


             FLD  OBSERVED       FORECASTS (7AM)
LOCATION     STG  STG DAY/TIME   WED    THU    FRI    SAT    SUN

LITTLE MISSOURI RIVER BASIN
 MEDORA       15 14.9 TUE 11 AM  14.9   14.7   14.5   13.2   11.4

$$
AYD

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this river flood warning went out at Mar 21, 11:14 AM MDT, 48 minutes earlier.

Area forecast discussion, Mar 21, 11:14 AM MDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1214 PM CDT MON MAR 21 2011

.UPDATE...
UPDATE MAINLY FOR AFTERNOON WEATHER.

&&

.DISCUSSION...
GETTING SOME REPORTS OF SLEET MIXED IN WITH PRECIP TO THE
NORTHWEST OF BISMARCK. HAVE INCREASED POPS AND ADDED WINTRY MIX TO
FORECAST NORTHWEST AND NORTH CENTRAL. INITIAL MODEL TRENDS FOR
WINTER STORM INDICATING SLIGHT NORTHWARD TREND OF HEAVY SNOW
AXIS...AND MORE POTENTIAL FOR RAIN/FREEZING RAIN/SLEET CENTRAL AND
SOUTH IN THE EARLY STAGES OF THE EVENT.

&&

.AVIATION...
MADE CHANGES TO TAFS TO ACCOUNT FOR CURRENT CONDITIONS. MVFR
CEILINGS WITH PERIODS OF IFR CEILINGS EARLY THIS AFTERNOON WITH
PERIODS OF VFR POSSIBLE AT KDIK AND KBIS LATER TODAY. ALSO MADE THE
CHANGE OVER TO ALL SNOW AFTER 15 UTC AT KISN AND KMOT. A WINTRY MIX
DEVELOPS AFTER THIS EVENING AND CONTINUES OVERNIGHT BEFORE CHANGING
OVER TO SNOW TUESDAY MORNING AT THE NORTHERN TAF SITES. BLOWING SNOW
MAY BECOME A CONCERN TOMORROW AS WINDS OF 25 TO 35 KNOTS CAN BE
EXPECTED FURTHER REDUCING VISIBILITIES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ017>020-031>037-040>048-050-051.

WINTER WEATHER ADVISORY FROM 1 AM CDT /MIDNIGHT MDT/ TUESDAY TO
7 PM CDT /6 PM MDT/ WEDNESDAY FOR NDZ017>020-031>034-041-042-
045>048-050-051.

WINTER STORM WARNING FROM 1 AM TUESDAY TO 7 PM CDT WEDNESDAY FOR
NDZ001>005-009>013-021>023-025-035>037.

&&

UPDATE...KINNEY
AVIATION...DC
Hazardous weather outlook, Mar 21, 4:37 AM MDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
537 AM CDT MON MAR 21 2011

NDZ040-043-044-221045-
SLOPE-BOWMAN-ADAMS-
437 AM MDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH MONDAY EVENING. SEE THE
LATEST FLOOD WATCH STATEMENT...BISFFABIS...FOR DETAILS.

THERE IS A CHANCE OF RAIN AND FREEZING RAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FREEZING RAIN...RAIN...AND SNOW IS EXPECTED TUESDAY...WITH SNOW LIKELY
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CALL THE
NATIONAL WEATHER SERVICE WITH SNOWFALL AMOUNTS AND OTHER WEATHER
HAZARDS OBSERVED.

NDZ017>020-031>034-041-042-045>048-050-051-221045-
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
HETTINGER-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
537 AM CDT MON MAR 21 2011 /437 AM MDT MON MAR 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH MONDAY EVENING. SEE THE
LATEST FLOOD WATCH STATEMENT...BISFFABIS...FOR DETAILS.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA THROUGH
WEDNESDAY. A MIX OF RAIN...FREEZING RAIN...SLEET...AND SNOW
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER WEATHER ADVISORY THROUGH WEDNESDAY. MODERATE SNOW IS FORECAST
TUESDAY WITH AREAS OF BLOWING AND DRIFTING SNOW. SOME SLEET OR
FREEZING RAIN IS ALSO POSSIBLE. SNOW BECOMING LIGHT TO MODERATE
TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CALL THE
NATIONAL WEATHER SERVICE WITH SNOWFALL AMOUNTS AND OTHER WEATHER
HAZARDS OBSERVED.

NDZ001>005-009>013-021>023-025-221045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCLEAN-SHERIDAN-WELLS-FOSTER-
537 AM CDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA THROUGH WEDNESDAY.
A MIX OF FREEZING RAIN...SLEET...AND SNOW TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER STORM WARNING THROUGH WEDNESDAY. HEAVY SNOW IS FORECAST
TUESDAY WITH AREAS OF BLOWING AND DRIFTING SNOW. SNOW BECOMING
LIGHT TO MODERATE TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CALL THE
NATIONAL WEATHER SERVICE WITH SNOWFALL AMOUNTS AND OTHER WEATHER
HAZARDS OBSERVED.

NDZ035>037-221045-
BURLEIGH-KIDDER-STUTSMAN-
537 AM CDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA THROUGH WEDNESDAY.
A MIX OF RAIN...FREEZING RAIN...SLEET...AND SNOW TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER STORM WARNING THROUGH WEDNESDAY. HEAVY SNOW IS FORECAST
TUESDAY WITH AREAS OF BLOWING AND DRIFTING SNOW. SOME SLEET OR
FREEZING RAIN IS ALSO POSSIBLE. SNOW BECOMING LIGHT TO MODERATE
TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CALL THE
NATIONAL WEATHER SERVICE WITH SNOWFALL AMOUNTS AND OTHER WEATHER
HAZARDS OBSERVED.

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 3:57 AM MDTWinter Storm WarningBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more57 hr
Mar 21, 3:57 AM MDTWinter Weather AdvisoryBISBillings, Dickey, Dunn, Emmons, Golden Valley, Grant and 8 more30 hr

Nearby

River Flood Warnings in North Dakota, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.